Acute Intoxication for Ibuprofen in a Dog
WSAVA 2002 Congress
*Daniel Marín Meseguer, Juan Seva Alcaraz, Antonio Bernabé Salazar, Francisco José Pallarés Martínez, Rosa María Sánchez Cánovas
*Clínica Veterinaria Dogo
Totana, Murcia/España, ES
clinica.dogo@colvet.es

HISTORY

Ibuprofen is a non-steroidal anti-inflammatory (NSAID) used in veterinary medicine as carprofen, ketoprofen, acetaminophen and tolfenamic acid. Ibuprofen must not be used in dogs because there isn't a recommended therapeutic dosage for this product without toxic effects, although some authors say this one is 10mg/kg/day. The made studies indicate that ibuprofen used to higher dose and during too much time, causes a lot of problems of chronic toxicity (clinical patterns with the followings symptoms: vomits, anorexia, depression of the CNS and Ibuprofen is a non-steroidal anti-inflammatory (NSAID) used in veterinary medicine as carprofen, ketoprofen, acetaminophen and tolfenamic acid. Ibuprofen must not be used in dogs because there isn't a recommended therapeutic dosage for this product without toxic effects, although some authors say this one is 10mg/kg/day. The made studies indicate that ibuprofen used to higher dose and during too much time, causes a lot of problems of chronic toxicity (clinical patterns with the followings symptoms: vomits, anorexia, depression of the CNS and circulatory manifestations that correspond with the presence of gastric and intestinal sores in association to renal problems). The objective of the present work is the description of a case of acute toxicity for ingestion of ibuprofen utilized such as analgesic to elevated dose, which produced a death of the animal for hypovolemic shock.

We have studied a brie sheepdog, female, 11 years old and 30kg. We did a surgical minor intervention consistent in the exeresis of two small verruca and it was slept with xilacine and we use mepivacaine like local anesthesia too. The animal was recovered of the sedation by means on the administration on atipemazol and it was sent to home with the opportune antibiotic treatment and the local cures.

DISCUSSION

In the following 12 hours the animal is pain and her owner, without to ask his vet, decides to administrate ibuprofen (Neobufren? 600 (tm) capsules). The dose was 1200 mg twice a day. The next day, the animal suffered debility, prostration, anorexia, benign hypothermia, pallid mucosas and abdominal ache together with hemorrhagic vomits and it died three hours later. Many gastric sores are observed in the necropsy and they were situated preferably in the zone of the pyloric antrum. There were big clots and an important imbibition in the whole intestine. Samples were taken in formaldehyde for the histopathologic study, confirming the microscopic lesions the depth of the gastric sores and the absence of erosions in the intestinal mucosa.

The acute intoxication for ingestion of elevated doses of ibuprofen, originates the death for hypovolemic shock in a few hours, therefore unlike it happens in human medicine. The application of this NSAID must be avoided because the security dose is not determined for use in dogs and overcoat the therapeutic dose is higher than the toxic dose.

Speaker Information
(click the speaker's name to view other papers and abstracts submitted by this speaker)

Antonio Bernabé Salazar
Histología y Anatomía Patológica.F.de > Veterinaria.Univ.de Murcia

Daniel Marín Meseguer
Clínica Veterinaria Dogo
General Aznar, 58
Totana, Murcia/España 30850 ES

Francisco José Pallarés Martínez
Histología y Anatomía Patológica.F.de > Veterinaria.Univ.de Murcia

Juan Seva Alcaraz
Histología y Anatomía Patológica.F.de > Veterinaria.Univ.de Murcia

Rosa María Sánchez Cánovas
Clínica Veterinaria Dogo


MAIN : : Ibuprofen: Acute Intoxication
Powered By VIN

Friendly Reminder to Our Colleagues: Use of VIN content is limited to personal reference by VIN members. No portion of any VIN content may be copied or distributed without the expressed written permission of VIN.

Clinicians are reminded that you are ultimately responsible for the care of your patients. Any content that concerns treatment of your cases should be deemed recommendations by colleagues for you to consider in your case management decisions. Dosages should be confirmed prior to dispensing medications unfamiliar to you. To better understand the origins and logic behind these policies, and to discuss them with your colleagues, click here.

Images posted by VIN community members and displayed via VIN should not be considered of diagnostic quality and the ultimate interpretation of the images lies with the attending clinician. Suggestions, discussions and interpretation related to posted images are only that -- suggestions and recommendations which may be based upon less than diagnostic quality information.

CONTACT US

777 W. Covell Blvd., Davis, CA 95616

vingram@vin.com

PHONE

  • Toll Free: 800-700-4636
  • From UK: 01-45-222-6154
  • From anywhere: (1)-530-756-4881
  • From Australia: 02-6145-2357
SAID=27